I have been having really awful hot flashes, unusual weight gain/problems losing weight and irritability. My doctor says my hormones are in teh menopausal range but I am still having periods, although they are not super regular. My doctor gave me Gildess FE 1/20 BCP's. I have not taken the pill for about ten years, but last time I tried it, I gained about 18-20 pounds very quickly and I am terrified this will happen again, as I am already struggling with trying to lose about 20 more pounds. I read somewhere that low doses or estrogen will actually help weight loss in peri menopause, so I am wondering if my body might react differently this time since I actually am lacking in the hormones. I am 44.
Dear Batgirl1, The Gildess 1/20 is a very low dose pill (20 micrograms of estrogen)-and it is likely that the pills you took many years ago had a higher dose of estrogen. In the perimenopausal time frame, it is indeed possible to gain some weight; about 5-8 pounds is average-but the good new is that it is not each year; just over the time course of the menopausal transition. It is true that women on hormonal therapy tend to gain a bit less. I would think you would probably feel better on the low dose pill. Now if you feel well on the pill, but do notice a bit of fluid retention (which can happen on pills) you could try a pill that has drospirenone as its progesterone (like Yaz)-drospirenone tends to act like a diuretic, so that you won't retain fluid on it. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.